Arkansas, 2018

Damaging Winds and Lightning Strike in Arkansas, July 6 to 8, 2018

July 6 to 8, 2018 · NWS LZK · 6 events in 3 counties and zones

On the 6th, the big area of high pressure cranking up the heat and keeping rain to a minimum wobbled westward toward the Rockies. This allowed a weak cold front to visit from the north and trigger scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 6th, the big area of high pressure cranking up the heat and keeping rain to a minimum wobbled westward toward the Rockies. This allowed a weak cold front to visit from the north and trigger scattered thunderstorms. Near Conway (Faulkner County), a severe storm unloaded quarter size hail. Trees were also pushed over, with one tree on a house and another blocking Highway 64.

Tragically, a 67-year-old man was struck by lightning in his yard at Russellville (Pope County) around 130 pm CDT. He was transported to a local hospital and eventually passed away. This was the second lightning fatality of 2018 in Arkansas (the first lightning death occurred on June 8th).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 6, 11:48 AM CST, 42 minutes earlier.

Area forecast discussion, Jul 6, 11:48 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1248 PM CDT Fri Jul 6 2018

.AVIATION...
It seems as if the pre-frontal trough has moved south of Arkansas
and the cold front is entering north Arkansas at this time.
Showers and thunderstorms are developing in the north and west.
Expect this trend to continue with the storms moving to the south
or southwest. Best rain chances will progresss from north to south
through the afternoon, evening, and overnight hours. Expect also
some low ceilings during Saturday morning. VFR and MVFR conditions
are expected.

&&

.PREV DISCUSSION...(ISSUED 629 AM CDT Fri Jul 6 2018)
AVIATION...
VFR conditions will be prevailing through much of the period.
Scattered thunderstorms are expected this afternoon as a front
moves across, but these should largely diminish in the hours
after sunset. Over the southern half of the area, mvfr stratocu
will become prevalent by the end of the period, as the front hangs
up.

PREV DISCUSSION...(ISSUED 219 AM CDT Fri Jul 6 2018)
SHORT TERM...Today Through Saturday Night

All quiet conditions are ongoing across the CWA early this Fri
morning...but this should change by this afternoon as a cold front
drops south into the state. This will bring increased chances for
SHRA/TSRA to the state along this front. Have posted high end
chance POPs for now...due to some uncertainty regarding overall
coverage and placement of most widespread convection. While the
overall threat for SVR Wx looks limited...a few storms could
become strong...with maybe an isolated SVR storm possible. Expect
damaging winds...large hail and locally heavy rainfall as the
primary threats with the strongest storms.

Temps will once again be warm...though just above normal for early
July. Heat index values will be a bit lower than seen on Thu...with
most areas seeing mid 90s to just over 100 for max afternoon heat
index values. As a result...will hold off on another heat adv at
this time.

The aforementioned cold front will drop south of the state by late
tonight...with the focus for precip shifting to only SRN sections of
the state for Sat. Slightly cooler and drier conditions will then be
seen for the NRN two-thirds of the state...with some areas seeing
dewpts dropping into the 50s...especially across NRN sections of the
state. This will bring some more comfortable conditions for at least
a good portion of the CWA for Sat afternoon and night. Due to the
drier air...temps by late Sat night will also be cool...potentially
dropping into the 50s for some areas in the higher terrain of the
Ozarks.

LONG TERM...Sunday Through Thursday

Through the period, it appears the position of the upper ridge will
keep easterly or northeasterly upper flow over the region.
Initially, at the surface, the remnants of a frontal boundary will
be near southern Arkansas or northern Louisiana. The upper flow will
send several impulses around the periphery of the ridge, which will
interact with the front and its (eventual) remnants. The result will
be a continued chance of showers and thunderstorms. Temperatures
will be within a few degrees of average for this time of year.

By mid-week next week, heat index values may become a concern again.
However, at this time, daytime maxes look to be low enough to keep
max heat indices below 105 degrees.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...51
Hazardous weather outlook, Jul 6, 2:04 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
304 AM CDT Fri Jul 6 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
304 AM CDT Fri Jul 6 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible late this morning
through early this evening. While the overall threat for
widespread or organized severe weather is low at this time...a few
thunderstorms could become strong to severe. If thunderstorms do
become severe...damaging winds and large hail will be the primary
threats. Some locally heavy rainfall may also be seen with any
thunderstorm.

Heat index values this afternoon will warm into the mid 90s to
just over 100 degrees for most locations.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Scattered thunderstorms will be possible through next week. Though
the over all threat for severe thunderstorms is low...a few storms
could become strong during the afternoon and early evening hours.
The strongest storms will be capable of producing heavy rainfall...
which could cause localized flash flooding issues.

Afternoon and early evening heat index values could approach or
exceed 100 degrees by mid-week next week.

.Spotter Information Statement...

Spotter activation is not anticipated at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/57

In the hours before

Special weather statement, Jul 6, 12:23 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
123 PM CDT FRI JUL 6 2018

ARZ021-022-030-038-061900-
Pope AR-Johnson AR-Yell AR-Logan AR-
123 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN...SOUTH
CENTRAL JOHNSON...YELL AND SOUTHWESTERN POPE COUNTIES UNTIL 200 PM
CDT...

At 122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mosley, or near Danville, moving southwest at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Russellville...                   Danville...
Dardanelle...                     Pottsville...
Ola...                            London...
Blue Mountain...                  Stonehouse Recreation Area...
Lake Dardanelle State Park...     Mt Nebo State Park...
Fourche Valley...                 Mount Magazine...
Plainview in Yell County...       Lake Dardanelle...
Petit Jean River WMA...           Mosley...
Belleville...                     Havana...
Corinth...                        Wing...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3508 9380 3538 9331 3528 9305 3479 9340
TIME...MOT...LOC 1822Z 043DEG 18KT 3514 9335

Cross

The radar

The Little Rock radar (KLZK), 93 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Pope

When
July 6, 12:30 PM CST
Where
Pope County, 0.56 mi E of Oakland Hgts
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.270, -93.140

A 67 year old male was killed by a lightning strike. The man was outside working on his yard at the time of the strike. The time is estimated based on radar data, but there were storms near Russellville from 1 pm through 2 pm CDT.

Thunderstorm Wind, Faulkner

When
July 6, 2:20 PM CST
Where
Faulkner County, 2.83 mi E of Gleason
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.120, -92.480

A large tree was blown down and blocking Highway 64 north of Conway between Salem and Hogan.

Thunderstorm Wind, Faulkner

When
July 6, 2:20 PM CST
Where
Faulkner County, 1.38 mi N of Belk Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.070, -92.480

Spotter estimated 60 mph winds.

Thunderstorm Wind, Faulkner

When
July 6, 2:27 PM CST
Where
Faulkner County, 0.89 mi NE of Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.090, -92.510

Shingles were blown off a roof on west side of Conway.

Thunderstorm Wind, Independence

When
July 6, 2:32 PM CST
Where
Independence County, Southside
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.700, -91.620

Trees were reported down along Camp Tahkodah Rd. due to thunderstorm winds.

Thunderstorm Wind, Pope

When
July 8, 4:24 PM CST
Where
Pope County, 1.32 mi WSW of Odita
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.290, -93.190

A wooden power pole was blown down on the west side of Russellville. With no other significant damage in the immediate area based on a picture from social media, estimated wind speeds were around 50 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Pope2018-07-0667MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771715, 771718, 771719, 771720, 771721, 771722.